Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 145, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 17, 2018, 8:14 PM MDT for Converse County, Niobrara County, Wyoming. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2018, 8:14 PM MDT (02:14 UTC)
- Expired
- Jul 17, 2018, 9:00 PM MDT
- In force
- 46 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Converse County, WY, Niobrara County, WY
The radar
The Rapid City radar (KUDX), 182 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 8:20 PM MDT | HAIL 0.88 | Dull Center, WY | |
| Jul 17, 8:25 PM MDT | HAIL 1 | 1 Se Dull Center, WY | FLOODED BASEMENT WITH TWO BROKEN WINDOWS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 3:09 PM MDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 2.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 680 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
837
WUUS55 KCYS 180214
SVRCYS
WYC009-027-180300-
/O.NEW.KCYS.SV.W.0145.180718T0214Z-180718T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
814 PM MDT TUE JUL 17 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northwestern Niobrara County in east central Wyoming...
Northeastern Converse County in east central Wyoming...
* Until 900 PM MDT.
* At 814 PM MDT, a severe thunderstorm was located over Dull Center,
or 33 miles southeast of Wright, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dull Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4339 10454 4308 10482 4341 10515 4350 10505
4350 10496
TIME...MOT...LOC 0214Z 301DEG 24KT 4341 10501
HAIL...1.00IN
WIND...60MPH
$$
Lyons2 follow-up statements
678
WWUS55 KCYS 180238
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
838 PM MDT TUE JUL 17 2018
WYC009-180248-
/O.CAN.KCYS.SV.W.0145.000000T0000Z-180718T0300Z/
Converse WY-
838 PM MDT TUE JUL 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CONVERSE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has
moved out of the warned area. Therefore, the warning has been
cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Wyoming.
LAT...LON 4324 10489 4348 10489 4339 10454 4320 10471
TIME...MOT...LOC 0238Z 290DEG 24KT 4336 10483
$$
WYC027-180300-
/O.CON.KCYS.SV.W.0145.000000T0000Z-180718T0300Z/
Niobrara WY-
838 PM MDT TUE JUL 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR NORTHWESTERN NIOBRARA COUNTY...
At 838 PM MDT, a severe thunderstorm was located 7 miles southeast of
Dull Center, or 43 miles southeast of Wright, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Niobrara County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4324 10489 4348 10489 4339 10454 4320 10471
TIME...MOT...LOC 0238Z 290DEG 24KT 4336 10483
HAIL...1.75IN
WIND...60MPH
$$
Lyons829
WWUS55 KCYS 180253
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
853 PM MDT TUE JUL 17 2018
WYC027-180303-
/O.EXP.KCYS.SV.W.0145.000000T0000Z-180718T0300Z/
Niobrara WY-
853 PM MDT TUE JUL 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NIOBRARA COUNTY
WILL EXPIRE AT 900 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Wyoming.
LAT...LON 4324 10489 4348 10489 4339 10454 4320 10471
TIME...MOT...LOC 0253Z 301DEG 24KT 4331 10471
$$
LyonsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:15 PM MDT, 59 minutes earlier.
Area forecast discussion, Jul 17, 7:15 PM MDT, 59 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
715 PM MDT Tue Jul 17 2018
.UPDATE...
Issued at 709 PM MDT Tue Jul 17 2018
Upgraded inherited fire weather watch to a warning for Carbon and
Albany Counties for Wednesday. Conditions out there are close to
Red Flag conditions now with 700mb winds of 10-15 knots. Forecast
for tomorrow showing 700mb winds of 20-25kts, so do expect
stronger winds. Confidence very high in this happening given
current conditions. Also added extreme southwest Carbon County
(FWZ 304). Updates have been sent.
As for ongoing Severe Thunderstorm Watch...instability still quite
high east of the Laramie Range with surface based Capes around
3000 J/KG on SPC's Mesoanalysis page. HRRR showing redevelopment
of convection over the next couple hours. So will keep the watch
going for now. By sunset, we should know what the convection is
going to do.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 206 PM MDT Tue Jul 17 2018
Convection starting to fire around the Laramie Ranges so far and
expect this to continue as activity moves east through this
evening. Potential for some severe storms there with the best area
looking to be over northern parts of the CWA plains into this
evening where better instability and shear is expected. Storms
should move a little faster than yesterday but with wet grounds
over the Panhandle any heavy rain could produce some flooding so
will maintain the watch there for tonight. Convection should taper
off/move out later tonight as a shortwave move by the area.
Dry and pretty warm conditions will be over the CWA Weds through
Thursday under a dry wnw flow atop an upper high centered over
the 4 corners area. This will cut off the monsoonal flow for the
with the high in that position. Concerns will be more with fire
conditions the next two days as the airmass dries.
.LONG TERM...(Thursday night through Tuesday)
Issued at 206 PM MDT Tue Jul 17 2018
Little change seen for Friday though a minor cool front should
nudge temps down a bit as it passes by in association with a weak
impulse. Chances for mainly afternoon and evening convection
should increase a bit over the weekend into early next week as
moisture begins filtering back over the area. An upper low moving
east over the Canadian prairies may drive a decent cool front
across the CWA towards Monday and help chances for pcpn then.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1141 AM MDT Tue Jul 17 2018
The main concern with this forecast package is the thunderstorm
chances again this afternoon and evening.
Latest water vapor loop was showing a shortwave tracking through
northern Wyoming. This feature was tracking east and should cause
some thunderstorms to flare across northern Wyoming this
afternoon. There is also enough moisture and upslope flow to
trigger some isolated convection along the southern Laramie Range.
Therefore, we went ahead and inserted some VCTS in the LAR/CYS TAF
sites early this afternoon. Not as confident during the early
evening at this point, but we will continue to monitor through the
afternoon. Further north in KCDR and KAIA thunderstorm chances are
looking fairly good this evening as an area of thunderstorms
should blossom northeast Wyoming and track east-southeast towards
the KCDR and KAIA taf sites between 04-06z. Meanwhile, KSNY and
KBFF may be on the southern edge of this complex of storms.
&&
.FIRE WEATHER...
Issued at 206 PM MDT Tue Jul 17 2018
Increased fire weather concerns over the next couple days as drier
air moves over the area. Some gusty winds out west both Weds and
Thursday afternoon and with dry fuels have opted to post a Fire
Weather Watch for tomorrow afternoon/early evening for zones 303
and 308 where at least marginal conditions should occur. Similar
setup for Thursday. Otherwise mainly dry and warm weather for the
rest of the week then some increase in moisture should allow for
an uptick in convection over the weekend.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 8 PM MDT Wednesday for WYZ303-304-
308.
NE...Flash Flood Watch until 6 AM MDT Wednesday for NEZ002-003-
019>021-054-055-095-096.
&&
UPDATE...GCC
SHORT TERM...RE
LONG TERM...RE
AVIATION...REC
FIRE WEATHER...REHazardous weather outlook, Jul 17, 4:20 AM MDT, 15 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 420 AM MDT Tue Jul 17 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>119-181030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 420 AM MDT Tue Jul 17 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT There is a marginal risk of severe thunderstorms this afternoon and evening across most of the forecast area, except for over western Carbon County. A Flash Flood Watch is in effect tonight for the Nebraska Panhandle. Scattered thunderstorms will develop late this morning and early this afternoon over the mountains of southeast Wyoming and will gradually spread and increase in coverage as they move eastward over the southeast Wyoming plains this afternoon. Thunderstorms will continue to develop and increase in coverage this evening, especially over far eastern Wyoming and the Nebraska Panhandle. Thunderstorms will gradually end from west to east tonight. Some of the thunderstorms may become strong to severe this afternoon over southeast Wyoming, and along and east of Interstate 25 this evening, producing large hail and damaging winds. Locally heavy rain will be possible from some thunderstorms, particularly across the Nebraska Panhandle tonight, and especially during the evening hours. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Some thunderstorms will be possible over and near the mountains on Sunday and Monday. .Spotter information statement... Your National Weather Service Cheyenne team would appreciate any reports of strong wind, heavy rain or hail this afternoon and evening from thunderstorms. Rubin
In the hours before
Special weather statement, Jul 17, 2:25 PM MDT, 5 hours 49 minutes before
Special Weather Statement National Weather Service Cheyenne WY 225 PM MDT TUE JUL 17 2018 WYZ116>118-172115- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 225 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND WEST CENTRAL LARAMIE COUNTIES UNTIL 315 PM MDT... At 225 PM MDT, Doppler radar was tracking a strong thunderstorm over Horse Creek, or 22 miles northeast of Laramie, moving east at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Horse Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4140 10533 4149 10522 4147 10492 4130 10507 TIME...MOT...LOC 2025Z 283DEG 12KT 4145 10519 Cox
Special weather statement, Jul 17, 2:37 PM MDT, 5 hours 37 minutes before
Special Weather Statement National Weather Service Cheyenne WY 237 PM MDT TUE JUL 17 2018 WYZ103-106-107-172115- East Platte County WY- Central Laramie Range and Southwest Platte County WY- North Laramie Range WY- 237 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND WEST CENTRAL PLATTE COUNTIES UNTIL 315 PM MDT... At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near Harris Park, or 25 miles northwest of Wheatland, moving southeast at 5 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Harris Park. LAT...LON 4236 10535 4241 10522 4235 10506 4225 10526 TIME...MOT...LOC 2037Z 318DEG 5KT 4234 10526 Cox
Special weather statement, Jul 17, 2:57 PM MDT, 5 hours 17 minutes before
Special Weather Statement National Weather Service Cheyenne WY 257 PM MDT TUE JUL 17 2018 WYZ117-118-172145- Central Laramie County WY-South Laramie Range Foothills WY- 257 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE COUNTY UNTIL 345 PM MDT... At 257 PM MDT, Doppler radar was tracking a strong thunderstorm near Horse Creek, or 23 miles northwest of Cheyenne, moving northeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Horse Creek. This includes Interstate 25 in Wyoming between mile markers 31 and 43. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4131 10510 4144 10522 4162 10488 4148 10476 TIME...MOT...LOC 2057Z 235DEG 20KT 4141 10508 Cox
Special weather statement, Jul 17, 3:06 PM MDT, 5 hours 8 minutes before
Special Weather Statement National Weather Service Cheyenne WY 306 PM MDT TUE JUL 17 2018 WYZ117>119-172145- Central Laramie County WY-South Laramie Range Foothills WY- East Laramie County WY- 306 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL 345 PM MDT... At 305 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 6 miles northwest of North Cheyenne to near Natural Fort. Movement was east at 45 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Cheyenne, Burns, South Greeley, Hillsdale, Ranchettes, Warren AFB, Frontier Park, North Cheyenne, Warren Af Base, Carpenter, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 1 and 26. Interstate 80 in Wyoming between mile markers 357 and 392. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4137 10491 4138 10422 4100 10424 4100 10492 TIME...MOT...LOC 2105Z 276DEG 38KT 4130 10486 4100 10487 Lyons
Special weather statement, Jul 17, 4:13 PM MDT, 4 hours 1 minute before
Special Weather Statement National Weather Service Cheyenne WY 413 PM MDT TUE JUL 17 2018 NEZ020-054-WYZ108-118-119-172315- Kimball NE-Banner NE-Goshen County WY-Central Laramie County WY- East Laramie County WY- 413 PM MDT TUE JUL 17 2018 ...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL...BANNER...SOUTHEASTERN GOSHEN AND EASTERN LARAMIE COUNTIES UNTIL 515 PM MDT... At 413 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Meriden Rest Area to near Hereford. Movement was east at 30 mph. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Kimball, Pine Bluffs, La Grange, Burns, Albin, Oliver Campground, Panorama Point, Oliver Reservoir, Kimball Airport, Harrisburg, Meriden Rest Area, Gun Barrel, Carpenter and Bushnell. This includes the following highways... Interstate 80 in Wyoming between mile markers 383 and 402. Interstate 80 in Nebraska between mile markers 1 and 25. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for the Panhandle of Nebraska...and southeastern Wyoming. LAT...LON 4168 10441 4169 10353 4100 10359 4100 10442 TIME...MOT...LOC 2213Z 278DEG 26KT 4158 10432 4094 10431 Lyons
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:59 PM MDT | Red Flag Warning | CYS | 25 hr | |
| Jul 17, 8:15 PM MDT | Special Weather Statement | CYS | Converse | 45 min |
| Jul 17, 8:20 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon, Converse | 25 min |
| Jul 17, 8:28 PM MDT | Special Weather Statement | CYS | Niobrara | 47 min |
| Jul 17, 8:41 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse | 49 min |
| Jul 17, 8:43 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Niobrara, Platte | 47 min |
| Jul 17, 8:45 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 19 min |
| Jul 17, 9:01 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 15 min |
| Jul 17, 9:15 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Goshen, Niobrara, Platte | 45 min |
| Jul 17, 9:27 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 21 min |
| Jul 17, 9:58 PM MDT | Special Weather Statement | CYS | Goshen | 47 min |
| Jul 17, 10:11 PM MDT | Severe Thunderstorm Warning | CYS | Niobrara | 49 min |
| Jul 18, 3:49 AM MDT | Fire Weather Watch | CYS | 10 hr | |
| Jul 18, 1:47 PM MDT | Fire Weather Watch | CYS | 4 hr | |
| Jul 18, 1:47 PM MDT | Red Flag Warning | CYS | 30 hr |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.